If you’re thinking about stopping your current antidepressant, coming up with a plan of how and when can help you avoid unwanted side effects.

Deciding to stop taking an antidepressant is an important decision, one you might consider when you feel like you’re at the right place in your life to change the way you support your mental health.

But stopping these medications can have physical and mental health effects, and some people experience withdrawal symptoms.

Working with a mental health professional or your prescriber can help you find the best strategy to reduce the med and eventually stop it altogether, while avoiding withdrawal symptoms and side effects.

Your reasons for wanting to stop taking an antidepressant will be unique to you. Some reasons you might stop?

  • You’re feeling better. Maybe you no longer have the symptoms that led you to take antidepressants. If so, you might feel ready to move on to other strategies to support your mental health.
  • Out of medical necessity. Antidepressants (like the conditions they treat) can affect your physical and mental health. If you plan to become pregnant, are diagnosed with another serious illness, or have to engage in certain medical treatments for other conditions, your doctor may recommend stopping specific antidepressants.
  • Ineffectiveness of the medication. Some people don’t experience symptom relief from some antidepressants. It may have never worked for you, or stopped working after a period of time. In this case, your doctor may recommend switching to a different medication or adjusting your treatment plan in other ways.
  • Side effects. Antidepressants can have a range of side effects. While many side effects are mild and go away in the first few weeks as your body adjusts, some don’t. You often have to balance the risk of side effects with the benefits of any medication. If the benefits don’t outweigh the side effects or risks, you may want to stop the med.
  • You’re only prescribed for short-term use. Your doctor might recommend taking an antidepressant, but only for a limited time period. While these medications typically take time to start working, it’s not always necessary or recommended to take them indefinitely.

If you stop taking an antidepressant because you’re feeling better, your doctor may want to keep in touch to see how you’re feeling once the med has left your system. It’s possible that your symptoms might return when the antidepressant is no longer in your body.

Stopping an antidepressant or switching antidepressants can be a transition, so there are a few things you can ask yourself when deciding when to stop taking an antidepressant:

  • Do I feel well — emotionally and physically?
  • Do I feel supported by people in my life?
  • Do I feel comfortable with the level of stress in my life?

Your answers can help you figure out if you’re in a good place to go through the transition period of tapering off an antidepressant. There’s no harm if the answer is no — you might reevaluate in a month or so.

If you are considering stopping your meds because they aren’t giving you the relief you need, you may also want to consider how long you’ve been taking the medication.

Your doctor may be able to give insight if enough time has passed for the medication to work. It can sometimes take several months for you to see improvements in your symptoms.

When you feel like it’s time to stop taking your medication, figuring out a plan with a doctor or mental health professional can help you avoid any withdrawal symptoms or other challenges you might face.

If you don’t feel supported by a doctor, you can consult with a different mental health professional.

Antidepressants affect brain chemistry, so stopping suddenly or without a plan can cause withdrawal or discontinuation symptoms. Medical professionals recommend gradually reducing (aka tapering) the dose before you stop completely.

Here are steps you may want to consider:

Discuss your treatment with a doctor

When you’re ready to stop your med, you and a doctor can discuss a new treatment plan that involves getting off your current antidepressant.

They can tell you what you might experience as you stop the medication and how you might manage those side effects. They can also recommend other mental health supports you can use during this time.

Develop a plan to taper the dose

Commonly, when you start an antidepressant, you’ll start at a low dose and work your way up to the therapeutic dose. Tapering is essentially the same, but in reverse.

The rate you taper or reduce the dose can depend on your personal health and how long you’ve been taking the medication.

If you’ve only been taking the med for a few weeks, you may be able to reduce it in about a month. Someone coming off antidepressants after 10 years, or a higher dose, might have to gradually reduce their dose for several months.

A tapering schedule can involve cutting your current dose by 10% and up to 50% each week — depending on the half-life of the medication — and see how you feel for the next 2 to 4 weeks.

If you don’t have challenging withdrawal symptoms, you can often continue tapering the dose by the same percentage.

For example, if you’re on a 40 milligram (mg) antidepressant, a tapering schedule might look like:

  • Weeks 1–4: 20 mg
  • Weeks 4–8: 10 mg
  • Weeks 8–12: 5 mg
  • After week 12: a lower dose, if possible, or stop the medication

A doctor may put you on this type of conservative schedule or a quicker one, depending on your tolerance.

If you’ve been taking antidepressants for a long time, or if you have challenging withdrawal symptoms, you may want to start tapering more slowly. For example, you might reduce by only 5 to 10% at first.

Monitor your overall health and symptoms

While you’re tapering, honor what you’re feeling. It can take several weeks to experience side effects of withdrawal, even if you’ve completely stopped the medication by this point.

A mental health professional may be able to help you decide if your tapering schedule needs any adjustment.

If you have suicidal thoughts after stopping your antidepressant, support is available. It’s important to tell your doctor if suicidal thoughts come up, as you may want to consider going back on the medication or trying another.

Depression can sometimes come back after you’ve stopped an antidepressant, but with the right support, you can find a treatment plan that really works for you.

Antidepressants, even while helping relieve depression symptoms, have many possible side effects, including:

  • sleepiness or difficulty sleeping
  • weight gain
  • sexual dysfunction
  • dizziness
  • headache
  • blurry vision
  • nausea
  • tremor
  • anxiety

While taking any medication, it’s important to weigh the benefits and risks. Some side effects may also go away after your body adjusts to the medication.

If your medication has bothersome side effects, stopping it can help you find relief. Stopping may also provide you with other treatment options to consider, including other medications that may have otherwise interfered with your current med.

While it won’t happen to everyone, part of your tapering plan can be to prepare for withdrawal symptoms.

Although you might expect to feel better after stopping an antidepressant (especially if it was causing unwanted side effects), many people have withdrawal symptoms. These symptoms can even be similar to what you experienced before you started the medication.

Common antidepressant withdrawal symptoms include:

  • dizziness
  • feelings of electric shock
  • flu-like symptoms
  • sensory changes, like phantom smells
  • balance and movement differences
  • stomach cramps
  • disturbing dreams
  • ringing in the ears
  • restlessness
  • agitation
  • insomnia
  • anxiety
  • crying spells
  • feelings of detachment
  • low blood pressure
  • irregular heartbeat

Clinical guidelines in the United States and United Kingdom suggest that most withdrawal symptoms will go away within 1 or 2 weeks. However, some researchers caution that these symptoms may last longer or be severe.

Maintaining open communication with a mental health professional can help ensure you have the support you need in case you do have these symptoms while stopping your med.

If you plan to stop taking an antidepressant, consider taking into account your personal needs and preparing with support.

You can safely stop taking antidepressants when you work with a supportive professional to find the right treatment plan for you.